Idaho, 2012Dust Storm in Idaho, January 18 to 19, 2012
January 18 to 19, 2012 · NWS PIH · 1 event in 1 county or zone
Interstate 15 between the cities of Idaho Falls and Roberts was closed for more than 24 hours due to blowing dust caused by strong winds. It was closed from January 18th around noon through January 19th at 5:30 PM.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Interstate 15 between the cities of Idaho Falls and Roberts was closed for more than 24 hours due to blowing dust caused by strong winds. It was closed from January 18th around noon through January 19th at 5:30 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 18, 3:05 AM MST, 8 hours 55 minutes earlier.
Area forecast discussion, Jan 18, 3:05 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 AM MST WED JAN 18 2012
.SHORT TERM...TODAY THROUGH FRIDAY. A MOIST PACIFIC STORM SYSTEM
PROVIDED SOME SNOWFALL ACROSS THE CNTRL MOUNTAINS OVERNIGHT AND WILL
CONTINUE TO SPREAD INLAND ACROSS SE IDAHO TODAY AND CONTINUE
THROUGHOUT THE PERIOD. THE WARM OVERRUNNING PATTERN WILL MAKE FOR A
CHALLENGING EVENT IN THE LOWER ELEVATIONS WHERE SNOW LEVELS WILL
GRADUALLY RISE THROUGHOUT THE FORECAST PERIOD. AS SNOW LEVELS
RISE...THE THREAT FOR HEAVY SNOW IN THE MAGIC VALLEY AND LOWER
ELEVATIONS OF THE SOUTHERN HIGHLANDS WILL DIMINISH SIGNIFICANTLY.
THUS HAVE ADJUSTED HIGHLIGHTS IN THOSE AREAS TO MATCH CURRENT
THINKING WHICH HAS WARMER AIR MIXING INTO THOSE REGIONS THURSDAY
MORNING. WITH RISING SNOW LEVELS...MAY ALSO SEE A FEW POCKETS OF
FREEZING RAIN IN THE UPPER VALLEY SOMETIME LATE TONIGHT OR THURSDAY
MORNING. STRONG ADVISORY LEVEL WINDS WILL ALSO IMPACT THE VALLEY
REGIONS THROUGHOUT A GOOD PORTION OF THE FORECAST PERIOD...THAT IN
COMBINATION WITH THE POTENTIAL FOR THE FREEZING RAIN WAS THE ONLY
THING THAT KEPT ME FROM PULLING THE PLUG ON THE WINTER WEATHER
ADVISORY WITHIN THE SNAKE PLAIN. REMAINING MOUNTAIN ZONES SHOULD SEE
A SOLID WARNING EVENT OVER THE COURSE OF THE NEXT THREE DAYS WITH
UPWARDS OF 2 TO 4 FEET IN THE CENTRAL AND ERN MOUNTAINS...1 TO 2
FEET IN THE SOUTHERN MOUNTAINS...AND 4 TO 12 INCHES IN THE BENCH
AREA NORTH OF BURLEY. THE REMAINDER OF THE SNAKE RIVER PLAIN WILL
LIKELY SEE 1 TO 3 INCHES TOTAL. HUSTON
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. MODELS ARE CONSISTENT
WITH A LOW PRESSURE DISTURBANCE TRAVERSING SOUTHERN IDAHO FRIDAY
NIGHT AND SATURDAY MORNING. BOTH THE GFS AND ECMWF SUGGEST UP TO A
QUARTER INCH OF PRECIPITATION IN THE EASTERN MAGIC VALLEY AREA.
HOWEVER...SNOW LEVELS RISE TO ABOUT 5500 FEET MSL PERHAPS AS FAR UP
THE SNAKE PLAIN AS NEELEY THEN PRECIPITATION BECOMES A MIX. BY
SUNDAY THE ONSHORE WESTERLY FLOW TAKES ON A SPLIT FLOW INTO THE
INTER MOUNTAIN WEST. THERE ARE DIFFERENCES IN AMPLITUDE OF
DISTURBANCES EMBEDDED IN THE FLOW AND THIS AFFECTS HOW MUCH WARMING
OR COOLING AND SNOW LEVELS. DESPITE THE DIFFERENCES IN
AMPLITUDE...THERE IS CONSISTENCY IN TIMING OF THE NEXT DISTURBANCE
CROSSING SOUTHEAST IDAHO MONDAY AFTERNOON. RS
&&
.AVIATION...SOUTHWEST WINDS IN THE SNAKE PLAIN INCREASING TO 25 TO
35 MPH WITH GUSTS IN THE ARCO DESERT ARA CURRENTLY IN THE LOWER 40
MPH RANGE. WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THURSDAY
MORNING. STILL WATCHING FOR DEVELOPMENT OF A CONVERGENCE BAND AND
HEAVY SNOW TO DEVELOP JUST WEST OF KBYI LATE THIS MORNING AND
ADVANCE INTO THE TERMINAL AREA BY 18Z. AT KSUN SNOW AND MVFR
CEILINGS SHOULD PREVAIL 15Z THROUGH 03Z THIS EVENING THEN DECREASE
IN INTENSITY FOR AWHILE TONIGHT. ONSET OF SNOW AT KIDA AND KPIH
MORE TRICKY. THERE IS SOME THREAT OF DOWNSLOPE WINDS AT KPIH BUT
SOUTHWEST IS MORE PREFERRED. STRONG WARM OVER RUNNING SATURATES THE
AIR TODAY AND NAM SHOWS SOME LEE SIDE TROUGHING IN THE 700 MB FIELD
00Z-03Z TIME FRAME. MIGHT TAKE THAT LONG. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY CONTINUES FOR IDZ020-021 THROUGH TONIGHT.
WINTER WEATHER ADVISORY CONTINUES BELOW 5500 FEET FOR IDZ019-023>025
THROUGH TONIGHT.
WINTER STORM WARNING CONTINUES ABOVE 5500 FEET FOR IDZ019-023>025
THROUGH FRIDAY.
WINTER STORM WARNING CONTINUES FOR IDZ017-022 THROUGH TONIGHT.
WINTER STORM WARNING CONTINUES FOR IDZ018-031-032 THROUGH FRIDAY
MORNING.
WINTER STORM WARNING ABOVE 5500 FEET FOR IDZ022 FOR THURSDAY THROUGH
THURSDAY NIGHT.
&&
Hazardous weather outlook, Jan 18, 4:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MST WED JAN 18 2012
IDZ017>025-031-032-191300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...WILL OVERSPREAD SOUTHEAST IDAHO TODAY.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS. RISING SNOW
LEVELS WITHIN THE SNAKE RIVER PLAIN WILL SERVE TO HAMPER HEAVY
ACCUMULATIONS...HOWEVER...THE COMBINATION OF LIGHT SNOW AND WIND
COULD PRODUCE DIFFICULT DRIVING CONDITIONS THROUGH THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SERIES OF WINTER STORMS WILL IMPACT SOUTHEAST IDAHO THROUGH THE
PERIOD. INDIVIDUALS TRAVELING THROUGH OR RECREATING WITHIN SOUTHEAST
IDAHO SHOULD PAY PARTICULAR ATTENTION TO THE LATEST FORECAST BEFORE
VENTURING OUT.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Jan 18, 8:17 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
817 AM MST WED JAN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SW VICTOR 43.58N 111.14W
01/18/2012 M3.0 INCH TETON ID TRAINED SPOTTER
OVERNIGHT SNOWFALL.
&&
GWICKLUNDust Storm, Upper Snake River Plain
- When
- January 18, 12:00 PM MST to January 19, 5:30 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Broadcast Media
Interstate 15 between the cities of Idaho Falls and Roberts was closed for more than 24 hours due to blowing dust caused by strong winds. It was closed from January 18th around noon through January 19th at 5:30 PM.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, January 18 to 20, 20122 deaths · 3 events
- Flooding in Oregon, January 18 to 27, 2012$20 million · 16 events
- Avalanche in Colorado, January 18, 20121 death · 1 event
- Winter Storm in Oregon, January 18 to 21, 2012$200,000 · 2 events
- Strong Wind in Vermont, January 18, 2012$98,000 · 16 events
- Winter Storm and Flooding in Utah, January 18 to 20, 2012$150,000 · 6 events
- Extreme Cold in North Dakota, January 18 to 20, 201236 events
- Extreme Cold in Minnesota, January 18 to 19, 201224 events
- Lake-Effect Snow and Cold in Michigan, January 18 to 20, 201221 events
- Extreme Cold in North Dakota, January 18 to 19, 201218 events
- High Wind in Wyoming, January 18 to 19, 201273 kt wind · 15 events
- Extreme Cold in South Dakota, January 18 to 19, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361865.